Menopause Symptoms: Urinary Problems May Be Linked to HRT

by Laura Ramirez on November 8, 2011

If you are suffering from menopause symptoms: urinary problems, then prolonged exposure to estrogen could be the culprit. A study that was recently published in Menopause magazine that followed a population of ethnically diverse women (who initially had no bladder problems) found that those who took estrogen for more than 5 years were much more likely to suffer from incontinence than those who didn’t or who used HRT for less than 5 years. (These women were already part of an ongoing 10 year long study.)

Here is what an article on modernmedicine.com had to say about the study:

“The incidence of urinary incontinence increases as a woman ages and after menopause,” said first author Gina Northington, MD, PhD, of, Emory University School of Medicine, Atlanta. “Results from the Women’s Health Initiative [WHI] and other observational studies have shown a relationship between the use of postmenopausal hormone replacement therapy and incident urinary incontinence during follow-up. However, many of these studies were conducted in largely homogeneous populations without looking at patients’ other health conditions.”

Among the 167 postmenopausal women surveyed who did not report urinary incontinence in 1993, 47 (28.1%) reported new incidences of incontinence, and 31 (18.6%) reported new incidences of incontinence with condition-specific functional loss in 2004. Of the 167 postmenopausal women, 46 (27.5%) reported using hormone therapy containing estrogen, and 14 women (8.3%) reported using hormone therapy containing estrogen for 5 years or more in 1993.

“Our findings join a growing body of literature that suggests that postmenopausal hormone therapy increases the risk of developing urinary incontinence,” Dr. Northington said. “Many patients are no longer taking HRT because of the 2002 WHI findings that showed risks of breast cancer, heart disease, and stroke. But for those who still need estrogen to help with postmenopausal symptoms such as hot flashes, they are given the lowest dose possible for the shortest amount of time.”

menopause symptoms urinary incontinence

Menopause symptoms: urinary incontinence may be the result of using HRT, specifically estrogen for longer than necessary.

Although the results of the 2002 WHI study have been debunked somewhat because the population studied was older (and perhaps more susceptible to cancer and other age-related diseases), the jury is still out about the long term risks of taking HRT. Many doctors would probably agree that if you must take hormones to relieve symptoms of menopause that greatly impact the quality of your life (such as sleeplessness, night flushes, weight gain, depression, wild mood swings) then you should only do so for the minimum amount of time necessary to get you through the transition with your physical and mental health intact. This is contrary to the prescription promoted by Susanne Somers who believes that you should use hormones (in this case, bioidentical—derived from plant sources) for life as a kind of fountain of youth. Hormones are powerful and should only be used for the period of time needed to manage symptoms.

Like other more complex menopause symptoms, urinary problems may be at least partially caused by taking hormones for too long. How do you  feel about this? Have you been on HRT (hormone replacement therapy) for an extended period of time and experienced problems with urinary incontinence? Have you tried Kegel exercises (to strengthen the pelvic floor muscles and control of bladder muscles) to no avail? Please leave your thoughts and comments below.

Click here to visit original post

Be Sociable, Share!

{ 0 comments… add one now }

Leave a Comment

{ 1 trackback }

Previous post:

Next post: